Kentucky, 2016

Hail and Damaging Winds in Kentucky, May 1, 2016

May 1, 2016 · NWS LMK · 18 events in 10 counties and zones

A passing weather system combined with warm and moist air sparked a line of strong to severe thunderstorms across portions of central Kentucky during the afternoon hours on May 1st. These storms were responsible for large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A passing weather system combined with warm and moist air sparked a line of strong to severe thunderstorms across portions of central Kentucky during the afternoon hours on May 1st. These storms were responsible for large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 2:08 PM EST, 27 minutes earlier.

Area forecast discussion, May 1, 2:08 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
308 PM EDT SUN MAY 1 2016

.SHORT TERM (Now through Tuesday Night)...
Issued at 305 PM EDT Sun May 1 2016

...Severe Storms Ongoing this Afternoon...

The synoptic pattern early this afternoon features broad southwest
flow across the Ohio Valley.  A dampening trough was moving through
portions of the Midwest, interacting with a surface front located
across portions west-central KY northeast into portions of southern
Ohio.

Strong to severe thunderstorms have developed along residual outflow
boundaries and along the surface front this afternoon. Dewpoints in
the low to mid 60s coupled with temperatures rising into the low 80s
has resulted in MLCAPE values in excess of 1500 J/kg.  Deep layer
shear around 50 knots is contributing to long, straight hodographs
which will favor supercells (possibly splitting) and a few multicell
clusters.  Main threat will be hail with wet bulb zeros around 9-10k
feet, but given dry air around 700mb some dry air entrainment into
downdrafts may lead to localized damaging winds as well.

Convection should wind down in coverage tonight as instability wanes
and the front pushes east/southeast.  However, this front will stall
just to the south of the region tonight.  Yet another PV anomaly
will eject out of the Southwest and will ride up along the front
Monday afternoon into Monday evening, which will result in renewed
showers and a few thunderstorms mainly across the southeastern half
of the LMK CWA. It appears much of the region will be on the cool
side of the boundary, so severe weather is not anticipated.  Highs
will be cooler on the north side of the boundary with temperatures
in the 60s to lower 70s.

The trough will deepen across the eastern CONUS on Tuesday,
spreading its trough axis through the region Tuesday afternoon.
There won't be much low-level moisture to work with, but think lift
will be sufficient to squeeze out a few very light showers Tuesday
afternoon.  Temperatures will be even cooler in the northwesterly
flow, with temperatures only expected to make it into the mid 60s.

.LONG TERM (Wednesday through Saturday)...
Issued at 249 PM EDT Sun May 1 2016

A deep upper trof is still expected to dig into the eastern half of
the United States for the second half of the work week, followed by
ridging building in from the Plains for most of the weekend.

A surface cold front will come in from the north Wednesday, pushing
off to the south and east Wednesday night. There is some wind energy
with this system but very little instability as we only get into the
60s for highs that afternoon. Precipitable numbers aren't all that
great either. So, at this time it just looks like showery weather
with maybe a few rumbles of thunder. A few CAA showers may also
linger behind the front in the Blue Grass on Thursday.

Canadian high pressure dropping to the southeast along with rising
heights aloft will lead to pleasant weather for late this week and
into the weekend. Can't rule out a few showers generally along and
east of I-75 closer to the upper trof, but coverage should be low.

The upper trof will bring downright chilly temperatures with lows
Thursday morning and Friday morning well down into the 40s. Folks in
the Blue Grass may see readings not get out of the 50s on Thursday.
A warming trend will then ensue as the Plains ridging moves in, with
afternoon temperatures back up near 80 by Sunday.

&&

.AVIATION (18Z TAF Update)...
Updated at 1241 PM EDT Sun May 1 2016

Confidence is growing that a cluster of thunderstorms will develop
just west of SDF over the next hour or two and move east into LEX
later this afternoon.  Have timed this window out with a TEMPO
group, but will go prevailing once the storms begin to develop.
Expect IFR vsbys, gusty and variable winds, along with possibly some
hail with these storms.  Confidence in convective coverage is not as
high at BWG, but still think a storm or two may impact the terminal
this afternoon.  Outside of any storms, cigs should continue to mix
out to VFR with winds turning more to the WSW at 5-10 knots.

Convection will clear out tonight leaving VFR conditions.  There may
be some low stratus development especially at LEX, but not high
enough confidence to include at this time.  Additional showers will
move in from the southwest late in the period at BWG and into the
planning period at SDF.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........13
Aviation..........KJD
Hazardous weather outlook, May 1, 2:20 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN MAY 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
320 PM EDT SUN MAY 1 2016 /220 PM CDT SUN MAY 1 2016/

...SEVERE THUNDERSTORM WATCH 133 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN APPROACHING AREA OF LOW PRESSURE WILL CONTINUE TO SPARK
THUNDERSTORMS THROUGH THIS EVENING. MAIN THREATS WILL BE LARGE
HAIL AND LOCALLY DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY. BRIEF HEAVY RAINFALL
AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGING WINDS...HAIL...OR
FLOODING TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD

In the hours before

Special weather statement, May 1, 1:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT SUN MAY 1 2016

INZ077-084-090>092-011915-
WASHINGTON-CRAWFORD-FLOYD-CLARK-HARRISON-
231 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...FLOYD...EAST
CENTRAL CRAWFORD...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN CLARK
COUNTIES...

AT 229 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEAVENWORTH...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSONVILLE...NEW ALBANY...CORYDON...NEW PROVIDENCE TOWN...
CLARKSVILLE...GALENA...NEW PEKIN...PALMYRA...BORDEN AND GREENVILLE.

IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 3858 8600 3828 8571 3827 8575 3829 8578
      3828 8582 3827 8583 3825 8584 3815 8628
      3821 8637
TIME...MOT...LOC 1829Z 240DEG 49KT 3822 8625

JDG
Special weather statement, May 1, 1:36 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 PM CDT SUN MAY 1 2016

KYZ023-024-026-011915-
OHIO-HANCOCK-BRECKINRIDGE-
136 PM CDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OHIO...BRECKINRIDGE
AND SOUTHEASTERN HANCOCK COUNTIES...

AT 134 PM CDT...A STRONG THUNDERSTORM WAS NEAR WHITESVILLE...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARDINSBURG...WEBSTER...IRVINGTON...CLOVERPORT...FORDSVILLE...WOODROW...
CLIFTON MILLS...ARRINGTON CORNER...ROSETTA AND ASKIN.

IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 3767 8682 3771 8687 3774 8682 3779 8682
      3781 8683 3786 8666 3784 8666 3784 8663
      3786 8660 3788 8660 3796 8636 3780 8615
      3778 8616 3756 8686 3764 8689
TIME...MOT...LOC 1834Z 241DEG 28KT 3773 8680

JDG
Special weather statement, May 1, 1:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN MAY 1 2016

KYZ029-038-039-045-046-011930-
WASHINGTON-SPENCER-NELSON-BULLITT-ANDERSON-
255 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
SOUTHEASTERN SPENCER...NORTHERN NELSON...SOUTHEASTERN BULLITT AND
SOUTHWESTERN ANDERSON COUNTIES...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS NEAR BARDSTOWN...MOVING
EAST AT 30 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARDSTOWN...BLOOMFIELD...LENORE...DRYDOCK...KLONDYKE...CLERMONT...VAN
BUREN...SCUFFLETOWN...CHAPLIN AND ANDERSON CITY.

LAT...LON 3785 8506 3784 8570 3794 8566 3804 8498
TIME...MOT...LOC 1855Z 252DEG 23KT 3790 8546

JDG
Local storm report, May 1, 2:15 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             CHARLESTOWN             38.45N 85.67W
05/01/2016  E1.00 INCH       CLARK              IN   TRAINED SPOTTER

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, May 1, 2:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MEMPHIS                 38.48N 85.77W
05/01/2016  E0.88 INCH       CLARK              IN   PUBLIC

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, May 1, 2:26 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             2 SE CHARLESTOWN        38.43N 85.64W
05/01/2016  E1.00 INCH       CLARK              IN   TRAINED SPOTTER

&&

NWS LOUISVILLE KY
IRIS SYSTEM

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Oldham

When
May 1, 2:35 PM EST
Where
Oldham County, 2.34 mi NNE of La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -85.360

A trained spotter reported hail 1 inch in diameter.

Thunderstorm Wind, Oldham

When
May 1, 2:38 PM EST
Where
Oldham County, 0.54 mi E of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.400, -85.370

A broadcast meteorologist relayed a report of large trees down along I-71 near La Grange.

Thunderstorm Wind, Oldham

When
May 1, 2:38 PM EST
Where
Oldham County, 0.54 mi W of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.400, -85.390

Trees and power lines were reported down near Kentucky Avenue in La Grange.

Hail, Breckinridge

When
May 1, 1:50 PM CST
Where
Breckinridge County, Custer
Measured
0.75 in hail
Reported by
Public
Coordinates
37.730, -86.250

The public reported penny sized hail.

Thunderstorm Wind, Henry

When
May 1, 2:50 PM EST
Where
Henry County, 0.88 mi NW of Smithfield
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
38.390, -85.260

A Henry County fire department official reported that numerous trees were down along with some structural damage to barns, roofs, homes and outbuildings.

Thunderstorm Wind, Henry

When
May 1, 2:54 PM EST
Where
Henry County, 0.54 mi E of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.370, -85.170

A broadcast meteorologist relayed a report of a large tree down in Eminence due to severe thunderstorm winds.

Thunderstorm Wind, Henry

When
May 1, 2:55 PM EST
Where
Henry County, 2.07 mi N of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.400, -85.180

A barn was blown down due to severe thunderstorm winds.

Hail, Henry

When
May 1, 2:58 PM EST
Where
Henry County, 0.88 mi SE of Eminence
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.360, -85.170

A trained spotter reported hail 1.5 inches in diameter.

Hail, Anderson

When
May 1, 3:05 PM EST
Where
Anderson County, 0.54 mi E of Lawrenceburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -84.890

A trained spotter reported hail 1 inch in diameter.

Hail, Henry

When
May 1, 3:05 PM EST
Where
Henry County, Bethlehem
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.400, -85.070

The Henry County Emergency Manager reported hail 1 inch in diameter.

Thunderstorm Wind, Mercer

When
May 1, 3:06 PM EST
Where
Mercer County, 0.55 mi E of Salvisa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.920, -84.860

A broadcast meteorologist relayed a report of a barn down in Salvisa due to severe thunderstorm winds.

Hail, Shelby

When
May 1, 3:11 PM EST
Where
Shelby County, Simpsonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -85.350

A trained spotter reported hail 1 inch in diameter.

Thunderstorm Wind, Jessamine

When
May 1, 3:23 PM EST
Where
Jessamine County, 0.88 mi NE of Dixon Town
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.940, -84.640

The Jessamine County emergency manager reported trees down on power lines in the town of Keene. There were also reports of quarter sized hail in the area.

Thunderstorm Wind, Jessamine

When
May 1, 3:31 PM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.880, -84.580

A trained spotter reported trees down due to severe thunderstorm winds.

Hail, Fayette

When
May 1, 3:33 PM EST
Where
Fayette County, 1.49 mi SSW of Jonestown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.960, -84.510

A broadcast meteorologist relayed a report of quarter size hail and strong winds in the Veterans Park area.

Hail, Fayette

When
May 1, 3:35 PM EST
Where
Fayette County, 1.38 mi S of Jonestown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.960, -84.500

A broadcast meteorologist relayed a picture via Twitter of quarter sized hail in the Salon Drive area.

Thunderstorm Wind, Scott

When
May 1, 3:45 PM EST
Where
Scott County, 0.88 mi NW of Sadieville
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.390, -84.540

A Scott County official reported trees down due to severe thunderstorm winds over roads in Sadieville.

Thunderstorm Wind, Clark

When
May 1, 4:13 PM EST
Where
Clark County, Trapp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -84.050

Clark County law enforcement reported trees down due to severe thunderstorm winds in the town of Trapp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622343, 622351, 622352, 622344, 622353, 622354, 622355, 622345, 622346, 622347, 622356, 622348, 622357, 622358, 622349, 622350, 622359, 622360.